Hail, Daniels
- When
- August 24, 4:00 PM MST
- Where
- Daniels County, 6.23 mi N of Four Buttes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.910, -105.610
Public reported hail up to the size of quarters.
A supercell formed along the Canadian border in the afternoon and moved across far northeastern Montana. Later at night a large supercell formed in Garfield County and moved across the Dry Arm of Fort Peck Lake causing extensive damage to Rock Creek Marina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A supercell formed along the Canadian border in the afternoon and moved across far northeastern Montana. Later at night a large supercell formed in Garfield County and moved across the Dry Arm of Fort Peck Lake causing extensive damage to Rock Creek Marina. This supercell eventually evolved into a line of storms and moved across northeast Montana on the morning of the 25th before weakening and exiting the area before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 24, 1:12 PM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 212 PM MDT Sat Aug 24 2024 .DISCUSSION... KEY MESSAGES: - Isolated, discrete supercells may for across northern Valley, Daniels, and Sheridan Counties this afternoon, moving NNE'ward into Saskatchewan. Large hail in excess of 2 inches is the biggest threat, with gusty winds as a secondary threat. - A cold front moving in central Montana tonight, will bring areas of showers and thunderstorms across the northern half of the CWA. A LLJ enhancement brings a continuation of frequent lightning and gusty winds closer to the MT/ND Border Saturday. - Rainfall returns Monday and Tuesday, with the areas south of I-94 having the higher chance of rainfall in excess of 0.5". WEATHER PATTERN OVERVIEW: An upper level trough off the US West Coast continues to bring upper-level divergence, aiding in a broad area of vertical motion. 15Z surface observations hand analysis showed a gradient of 60F+ dewpoints intruding into portions of the CWA (and even areas in excess of 70F dewpoints generally east of Glasgow). East of Glasgow, the dewpoints drop into the 40s. This, in combination with surface temperatures increasing again into the upper 90s, will erode any CINH, and prime the atmosphere for yet another hail threat. 12Z HREF members are targeting northern Valley, Daniels, and Sheridan Counties for convective initiation along any convergence boundary in the area (of which, one was observed moving SE'ward into the US side of the International Border earlier this morning). Given bulk shear in excess of 40 kt (as seen from the 15Z RAP13 forecast sounding) along the International border, MUCAPE in excess of 2000 J/kg and 700-500 hPa lapse rates in excess of 7deg/km, storm mode for the International Border region will be discrete supercells, with some CAMs/12Z RRFS showing possible splitting supercells. For the aforementioned region of interest, large hail in excess of 2 inches can be expected, along with gusty winds. Additionally tonight, a disturbance moves NE'ward across central Montana into NE Montana, bringing thunderstorms with frequent lighting and gusty winds with a cold front passage. As the front clears E of Glasgow, low-level jet enhancement of instability may aid in areas of small hail and keeping the threat of gusty winds all the way into NW North Dakota. From Monday, the trough over the West Coast moves into the Interior West, detaching from the jet stream, and moving through the Montana through Tuesday afternoon. This will bring a broad area of greater than a 0.25" of rainfall (for the 48 hr period ending at 00Z Wednesday). WPC as such has included our SE'ern zones in a Marginal Risk for Excessive Rainfall. This will be something worth monitoring to see if convective storms locally enhance this forecast rainfall amount. FORECAST CONFIDENCE & DEVIATIONS: Decided to revert back to NBM mean wind through Monday given that winds observed today have been under the NBM90 guidance. Blended in both ConsShort and NAMNest PoP guidance through 12Z Sunday, given the Marginal Risk of Severe Weather highlighted across the northern zones. There is high confidence (50%-80% chance) that areas south of the Missouri River will receive a wetting rain (at least 0.1" of rainfall) for the 48 hr period ending on 00Z Wednesday. For the same period, the chance of 0.5" of rainfall drops to a 40%-60% chance for areas south of MT Hwy 200, and as high as a 20%-30% chance in our far southern zones. -Enriquez && .AVIATION... LAST UPDATED: 2000Z FLIGHT CONDITIONS: VFR (IFR in the vicinity of a thunderstorm) DISCUSSION: An isolated thunderstorm along the International Border will bring reduced visibility and large hail threats. A cold front moving through the region after 03Z will bring brief MVFR conditions in showers and thunderstorms. Sunday morning and afternoon look mostly dry with increasing showers moving in from the south from Sunday night. WINDS: Light and variable winds today switch to more NW'ly by sunrise Sunday morning. Winds then will be sustained at 10-15 kts gusting as high as 25 kts. -Enriquez && .GGW WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/glasgow
Preliminary Local Storm Report
National Weather Service Glasgow MT
111 PM MDT Sat Aug 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail 6 NNW Larslan 48.66N 106.24W
08/23/2024 M2.50 Inch Valley MT Public
Accompanied by estimated 60 mph wind. Damage
to pick-ups (dimples in hoods and cracked
windshields). Flattened 2 foot high grass.
&&
TFJSpecial Weather Statement
National Weather Service Glasgow MT
423 PM MDT Sat Aug 24 2024
MTZ017-018-020-242315-
Daniels MT-Western Roosevelt MT-Central and Southern Valley MT-
423 PM MDT Sat Aug 24 2024
...A strong thunderstorm will impact portions of central Daniels,
northwestern Roosevelt and northeastern Valley Counties through 515
PM MDT
...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lustre, or 22 miles southwest of Scobey, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scobey, Flaxville, Madoc, Peerless, and Four Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4886 10504 4840 10563 4849 10586 4900 10594
4900 10578
TIME...MOT...LOC 2222Z 209DEG 9KT 4852 10570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GAHThe Glasgow radar (KGGW), 108 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
19 thunderstorm wind, 8 hail. Local standard time, as filed.
Public reported hail up to the size of quarters.
A trained spotter reported hail up to the size of quarters.
Public reported hail up to the size of ping pong balls.
A trained spotter reported hail up to the size of golf balls.
Public reported hail up to the size of golf balls.
The Jordan Airport AWOS (KJDN) measured a 61 mph thunderstorm wind gust.
The Jordan E mesonet station (MTM88) measured a 67 mph thunderstorm wind gust.
Public reported thunderstorm wind damage at Rock Creek Marina on Fort Peck Lake.
The Jordan Airport AWOS (KJDN) measured an 81 mph thunderstorm wind gust.
The McGuire Creek MT-24 DOT site (MTMCG) measured an 81 mph thunderstorm wind gust.
The Fort Peck S mesonet station (MTM87) measured a 67 mph thunderstorm wind gust.
Public reported, via Facebook, an estimated 70 mph thunderstorm wind gust.
An emergency manager reported a cabin at Rock Creek Marina, on Fort Peck Lake, had its roof blown off. Thunderstorm wind speeds were estimated to be between 70 and 80 mph.
An emergency manager, on Fort Peck Lake, reported a garage door blown in, a camper had been flipped over, an antenna on a hill had blown over and appeared twisted, a courtesy dock at the boat ramp flipped over, and a trailered pontoon boat was knocked over. Wind gusts were estimated between 70 and 80 mph.
Public reported, via Facebook, hail up to the size of quarters.
Public reported, via Facebook, an estimated 75 mph thunderstorm wind gust. Times are estimated.
The Wolf Point Airport ASOS (KOLF) measured a 66 mph thunderstorm wind gust.
A trained spotter measured a 60 mph thunderstorm wind gust.
The public reported that trees, estimated at 4 to 6 inches in diameter, were snapped at the base of their trunks.
Public reported, via Twitter (X), hail up to the size of quarters.
The McDonald's MT-13 DOT site (MTMCD) measured a 68 mph thunderstorm wind gust.
Public reported, via Facebook, their personal weather station measured an 83 mph thunderstorm wind gust.
The Plentywood Airport AWOS (KPWD) measured a 78 mph thunderstorm wind gust.
Public reported, via Facebook, a 79 mph thunderstorm wind gust measured on a Davis weather station.
Public reported, via Facebook, hail up to the size of hen eggs.
Public reported, via Facebook, pictures of two power poles that were snapped at the base. |There were 8 more power poles knocked down. Times are estimated.
The Comertown Turn-Off MT-5 DOT site (MTCOM) measured a 59 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200618, 1200619, 1200620, 1200621, 1200622, 1200633, 1200635, 1200634, 1200636, 1200727, 1200637, 1200729, 1200721, 1200722, 1200623, 1200754, 1200638, 1200724, 1200723, 1200624, 1200725, 1200728, 1200726, 1200733, 1200632, 1200751, 1200753.